Iowa, 2013Tornado and Hail in Iowa, June 26, 2013
June 26, 2013 · NWS DMX · 4 events in 2 counties and zones
A cold front advanced east into the state during the morning of the 26th. The atmosphere had become quite unstable by late morning with surface dewpoints in the low 70s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- $16,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front advanced east into the state during the morning of the 26th. The atmosphere had become quite unstable by late morning with surface dewpoints in the low 70s. CAPE increased to 4000 J/kg. Downdraft CAPE was around 1200 J/kg with 400 to 600 J/kg in the -10 to -30 C layer of the atmosphere Shear increased to 40 to 50 kts. The LCL was relatively low, around 750 meters. Precipitable water was round 1.5 inches. A narrow area of thunderstorms developed along the cold front. A tornado touched down briefly northwest of Vincent in Webster County. One inch diameter hail and high winds were produced by one storm in the Britt area of Hancock County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 26, 5:50 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 26, 5:50 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
650 AM CDT WED JUN 26 2013
.SHORT TERM.../TODAY/...
ISSUED AT 401 AM CDT WED JUN 26 2013
SHORT WAVE EVIDENT ON WATER VAPOR PUSHING ACROSS CENTRAL IOWA AT 4
AM. MOST OF THE CONVECTION TONIGHT HAS OCCURRED EAST OF OUR
FORECAST AREA SO THE SEVERE THUNDERSTORM WATCH WAS LET GO. SOME
FESTERING STILL GOING ON HOWEVER OVER EASTERN PORTIONS OF THE FLASH
FLOOD WATCH SO I WILL LEAVE THAT AS IS FOR NOW AND WILL RE-EVALUATE
BEFORE I LEAVE MY SHIFT WHETHER TO CANCEL OR EXTEND. AT THIS POINT
IT IS LOOKING LIKE A CANCELLATION WILL BE IN ORDER. THERE IS ONE
CAVEAT HOWEVER...AND THAT IS THAT DYING STORMS MOVING ACROSS WESTERN
MN ARE TRENDING SOUTHEAST ON THE SOUTHERN FLANK. THESE MAY BRUSH A
PORTION OF NORTH CENTRAL AND NORTHEAST IOWA. HOWEVER SINCE THEY ARE
DYING AND ANY REGENERATION WOULD LIKELY OCCUR EAST OF THE
AREA...CLOSER TO WHERE THE SHORTWAVE WILL LIKELY BE...I AM NOT
LOOKING FOR ANY HEAVY RAIN THREAT AT THIS POINT. IT SHOULD STILL BE
A FAIRLY WARM AND MUGGY DAY TODAY. KEPT TEMPS/DEWPOINTS ABOUT LIKE
YESTERDAY.
.LONG TERM.../TONIGHT THROUGH TUESDAY/...
ISSUED AT 401 AM CDT WED JUN 26 2013
THIS PERIOD WILL BE MUCH MORE TRANQUIL THAN THE RECENT
PAST...ALTHOUGH THERE ARE STILL A FEW PRECIP WINDOWS OF CONCERN.
SHORT WAVE HELPING TO PRODUCE CURRENT NERN IA TORRENTIAL RAINS
SHOULD BE WELL EAST OF THE AREA BY 00Z WITH FAIR WEATHER HEADING
INTO TONIGHT. ONE OF THE AFOREMENTIONED PRECIP WINDOWS RETURNS AS
SOON AS THU HOWEVER. VERY WEAK SHORT WAVE WILL TOP THE WRN CONUS
RIDGE WITH MAINLY A THERMODYNAMIC RESPONSE INTO THE MO RIVER
VALLEY. QUICK SHOT OF RETURN FLOW WILL BRING ANOTHER SURGE OF
INSTABILITY WITH MUCAPES BACK INTO SEVERAL THOUSAND J/KG. ANY
CONVECTION WOULD LIKELY BE ELEVATED WITH WEAK SURFACE FLOW NEAR THE
RIDGE. 310/315K ISENT SURFACES DEPICT NICE LIFT AND BAROCLINICITY
NEAR THE MO RIVER WHICH MAY GET INTO SWRN IA...THUS HAVE RAISED POPS
A BIT IN THOSE LOCATIONS.
PATTERN WILL THEN AMPLIFY INTO THU NIGHT AND FRI WITH NOTED CHANGE
IN AIRMASS SETTING UP STAGNANT WRN CONUS RIDGE/ERN CONUS TROUGH.
NEXT PRECIP CHANCES WILL BE AROUND SAT AS SHORT WAVE AXIS ROTATES
DOWN MS VALLEY ON BACK SIDE OF ERN GREAT LAKES TROUGH. SYNOPTIC
SCALE FORCING IS WEAK WITH THIS FEATURE...BUT INCREASED MOISTURE
BELOW 3KM COUPLED WITH LATE JUNE INSOLATION MAY LEAD TO SCATTERED
WEAK CONVECTION. SIMILAR BUT WEAKER SIGNAL SOUTHEAST INTO SUNDAY.
PATTERN CHANGES LITTLE INTO EARLY NEXT WEEK. TROUGH/RIDGE MOVE
LITTLE BUT FLOW WEAKENS SEASONALLY. ALTHOUGH THERE IS SUFFICIENT
EVIDENCE FOR LOW POPS AROUND TUE IN THE VICINITY OF THE UPPER
TROUGH...THE MAIN WEATHER STORY FROM THE WEEKEND THROUGH THE END OF
THE VALID PERIOD WILL LIKELY BE COOLER LESS HUMID TEMPERATURES.
HIGHS WILL LIKELY NOT TOP 80 DEGREES WITH RELATIVELY LOW DEWPOINTS
AND WEAK SURFACE WINDS. ECMWF AND GFS BOTH SUGGEST GRADUALLY WARMER
BACK TO MORE SEASONAL LEVELS BEYOND THE VALID PERIOD HOWEVER.
&&
.AVIATION...26/12Z
ISSUED AT 650 AM CDT TUE JUN 25 2013
UPPER LEVEL TROUGH SHIFTING EAST TODAY AS A COLD FRONT PUSHES ACROSS
THE TAF LOCATIONS. THERE MAY BE ISOLD THUNDERSTORMS THROUGH 15Z
THEN CIGS BECOMING VFR FROM W TO E THROUGH 00Z. SOUTHERLY WINDS
BECOMING LIGHT NWRLY AFT 00Z.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR BLACK HAWK-
BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HANCOCK-HARDIN-
MARSHALL-POWESHIEK-TAMA-WINNEBAGO-WORTH.
&&
SHORT TERM...FAB
LONG TERM...SMALL
AVIATION...FAB
Hazardous weather outlook, Jun 26, 5:15 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
615 AM CDT WED JUN 26 2013
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-271115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
615 AM CDT WED JUN 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THERE MAY BE A FEW BRIEF THUNDERSTORMS EARLY THIS MORNING. SEVERE
WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CHANCES FOR THUNDERSTORMS RETURN TO SOUTHWEST IOWA THURSDAY. A
FEW STORMS MAY BE STRONG WITH SMALL HAIL.
OTHER LOW CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST AROUND
SATURDAY AND AGAIN TUESDAY. SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
FAB
In the hours before
Local storm report, Jun 26, 3:47 AM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 AM CDT WED JUN 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 AM FLASH FLOOD 5 NNE EVANSDALE 42.53N 92.24W
06/26/2013 BLACK HAWK IA 911 CALL CENTER
WATER OVER DONALD RD NEAR DEWAR
0446 AM FLASH FLOOD 3 W DUNKERTON 42.57N 92.22W
06/26/2013 BLACK HAWK IA 911 CALL CENTER
WATER OVER ROAD. CLOSURE AT DUNKETON AND RAYMOND RD.
&&
SMALLSpecial weather statement, Jun 26, 9:03 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1003 AM CDT WED JUN 26 2013
IAZ016-017-261600-
CERRO GORDO-HANCOCK-
1003 AM CDT WED JUN 26 2013
...THUNDERSTORM CAPABLE OF SMALL HAIL...
AT 959 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL HANCOCK COUNTY...MOVING
SOUTHEAST AT 15 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GARNER... VENTURA... KLEMME...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
AWB
Event by event
1 thunderstorm wind, 1 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Hancock
- When
- June 26, 9:10 AM CST
- Where
- Hancock County, 2.3 mi SSW of Hayfield
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.150, -93.740
A half mile wide swath of wind damage was reported. A number of 8 inch diameter branches were broken and a large tree was down over the road.
Hail, Hancock
- When
- June 26, 9:20 AM CST
- Where
- Hancock County, 0.5 mi W of Duncan
- Measured
- 1 in hail
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.100, -93.740
Tornado, Webster
- When
- June 26, 11:41 AM CST to 11:44 AM CST
- Where
- Webster County, 1.74 mi NW of Vincent to 1.1 mi WNW of Vincent
- Rating
- EF0
- Path length
- 0.67 mi
- Path width
- 30 yd
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 42.615, -94.048
Several reports and pictures of a landspout northwest of Vincent. Tornado moved very slowly southeast.
Funnel Cloud, Webster
- When
- June 26, 11:50 AM CST
- Where
- Webster County, 2.31 mi NNW of Duncombe
- Reported by
- Public
- Coordinates
- 42.500, -94.000
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Kentucky, June 26 to 27, 2013$533,000 · EF2 · 30 events
- Excessive Heat in Oklahoma, June 26 to 27, 201318 injured · 23 events
- Heat in Missouri, June 26 to 27, 20131 death · 5 events
- Lightning Strike in Florida, June 26, 20131 death · 1 event
- Flash Flooding and Hail in Illinois, June 26 to 27, 2013$2.0 million · 0.88 in hail · 4 events
- Tornado and Flash Flooding in Indiana, June 26 to 27, 2013$202,000 · EF1 · 9 events
- Tornado and Damaging Winds in Indiana, June 26, 2013$140,000 · EF1 · 6 events
- Hail and Damaging Winds in Virginia, June 26, 2013$257,000 · 1 in hail · 16 events
- Damaging Winds in Illinois, June 26, 2013$234,000 · 83 kt wind · 4 events
- Hail and Damaging Winds in North Carolina, June 26, 2013$156,000 · 1 in hail · 7 events
- Flash Flooding in Maine, June 26, 2013$175,000 · 3 events
- Flash Flood in Iowa, June 26, 2013$120,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448674, 448673, 448676, 448671.